Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS St. Louis, MO

March 6, 2017Adams County, Brown County, Pike County, Illinois; Lewis County, Marion County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 6, 2017, 10:20 PM CST for Adams County, Brown County, Pike County, Illinois; Lewis County, Marion County, Ralls County, Missouri. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 10:20 PM CST (04:20 UTC)
Expired
Mar 6, 2017, 11:15 PM CST
In force
55 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL, Pike County, IL, Lewis County, MO, Marion County, MO, Ralls County, MO

The radar

The Lincoln radar (KILX), 135 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 10:24 PM CSTHAIL 0.7La Grange, MO
Mar 6, 10:25 PM CSTHAIL 1.75La Grange, MO
Mar 6, 10:30 PM CSTTSTM WND GST 52Quincy, IL
Mar 6, 10:30 PM CSTHAIL 1Quincy, IL
Mar 6, 10:35 PM CSTTSTM WND GST 603 Wnw Hannibal, MO
Mar 6, 10:41 PM CSTTSTM WND GST 6110 E Quincy, IL
Mar 6, 10:41 PM CSTTSTM WND GST 614 Ne Burton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 8:52 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS53 KLSX 070420
SVRLSX
ILC001-009-149-MOC111-127-173-070515-
/O.NEW.KLSX.SV.W.0031.170307T0420Z-170307T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1020 PM CST MON MAR 6 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Pike County in west central Illinois...
  Adams County in west central Illinois...
  Brown County in west central Illinois...
  Northeastern Ralls County in northeastern Missouri...
  Eastern Marion County in northeastern Missouri...
  Eastern Lewis County in northeastern Missouri...

* Until 1115 PM CST.

* At 1020 PM CST, severe thunderstorms were located along a line
  extending from near Alexandria to Maywood to near Monroe City,
  moving east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quincy, Hannibal, Pittsfield, Palmyra, Canton, Quincy Regional
  Airport, Mount Sterling, Barry, Griggsville, Camp Point, Payson,
  Mendon, Clayton, Golden, Fall Creek, Beverly, Rensselaer, Buckhorn,
  Spaulding and Adams.

This includes the following highways...
 Interstate 172 between exits 2 and 19.
 Interstate 72 between exits 4 and 35.

This also includes  Wakonda State Park and Siloam Springs State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.

LAT...LON 4020 9150 4019 9091 4011 9091 4010 9070
      4009 9070 4008 9067 4005 9068 4003 9061
      4001 9062 3998 9060 3998 9051 3992 9054
      3988 9058 3983 9057 3971 9065 3960 9060
      3962 9158 3994 9157 4025 9153 4025 9150
TIME...MOT...LOC 0420Z 261DEG 58KT 4035 9153 3995 9158 3971 9176 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
2 follow-up statements
894 
WWUS53 KLSX 070449
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1049 PM CST MON MAR 6 2017

MOC111-127-173-070458-
/O.CAN.KLSX.SV.W.0031.000000T0000Z-170307T0515Z/
Ralls MO-Marion MO-Lewis MO-
1049 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RALLS...EASTERN
MARION AND EASTERN LEWIS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.

LAT...LON 4019 9091 4011 9091 4010 9070 4008 9067
      4005 9067 4003 9061 3998 9060 3998 9051
      3988 9058 3983 9057 3971 9065 3960 9060
      3961 9122 3972 9136 3979 9136 3984 9144
      3988 9145 3993 9142 4003 9150 4019 9151
TIME...MOT...LOC 0448Z 270DEG 58KT 4041 9100 4001 9105 3977 9123 

$$

ILC001-009-149-070515-
/O.CON.KLSX.SV.W.0031.000000T0000Z-170307T0515Z/
Pike IL-Adams IL-Brown IL-
1049 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR NORTHERN PIKE...ADAMS AND BROWN COUNTIES IN WEST CENTRAL
ILLINOIS...

At 1048 PM CST, severe thunderstorms were located along a line
extending from 7 miles northwest of Colmar to Camp Point to near
Payson, moving east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. A 60 mph wind gust was reported 
         at the Quincy Airport.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Quincy, Pittsfield, Quincy Regional Airport, Mount Sterling, Barry,
Griggsville, Camp Point, Payson, Mendon, Clayton, Golden, Fall Creek,
Beverly, Buckhorn, Adams, La Grange, Kingston, Burton, Ursa and
Liberty.

This also includes  Siloam Springs State Park.
 
This includes the following highways...
 Interstate 172 between exits 2 and 19.
 Interstate 72 between exits 4 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.

LAT...LON 4019 9091 4011 9091 4010 9070 4008 9067
      4005 9067 4003 9061 3998 9060 3998 9051
      3988 9058 3983 9057 3971 9065 3960 9060
      3961 9122 3972 9136 3979 9136 3984 9144
      3988 9145 3993 9142 4003 9150 4019 9151
TIME...MOT...LOC 0448Z 270DEG 58KT 4041 9100 4001 9105 3977 9123 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
248 
WWUS53 KLSX 070510
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1110 PM CST MON MAR 6 2017

ILC001-009-149-070520-
/O.EXP.KLSX.SV.W.0031.000000T0000Z-170307T0515Z/
Pike IL-Adams IL-Brown IL-
1110 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIKE...ADAMS AND
BROWN COUNTIES IN WEST CENTRAL ILLINOIS WILL EXPIRE AT 1115 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A tornado watch remains in effect until 400 AM CST for west central
Illinois...and northeastern Missouri.

LAT...LON 4019 9091 4011 9091 4010 9070 4008 9067
      4005 9067 4003 9061 3998 9060 3998 9051
      3988 9058 3983 9057 3971 9065 3960 9060
      3961 9122 3972 9136 3979 9136 3984 9144
      3988 9145 3993 9142 4003 9150 4019 9151
TIME...MOT...LOC 0510Z 261DEG 58KT 4045 9066 4005 9071 3981 9089 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 6:18 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 6, 6:18 PM CST, 4 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
618 PM CST Mon Mar 6 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 351 PM CST Mon Mar 6 2017

Focus remains the severe threat for this evening/overnight.

Not much has changed from the prev discussion. Main question
remains if convection can develop ahead of the approaching line.
Latest guidance is trending twd this convection not developing or
at least not until much later in the event.

With the main focus being the line, a few things change slightly.
The main threat is still damaging winds and isolated tornadoes
with the QLCS with 0-1 km shear of 40 kts and 0-3km shear of
around 20 kts. Severe threat shud diminish somewhat as the line
approaches the MS River, but at least a severe wind threat shud
continue into the IL counties. Expect the severe threat to exit
the CWA around 09z tonight.

Still expecting strong/gusty wly winds on Tues. Latest guidance
suggests winds will remain just below adv criteria, but will need
to continue to monitor updates.

Tilly

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 337 PM CST Mon Mar 6 2017

(Tuesday Night - Next Monday)

Cooler weather will continue to filter into the mid-Mississippi
Valley behind the closed low near Hudson Bay Tuesday night. Pressure
gradient stays up high enough between high pressure across the lower
Mississippi Valley and the low across SE Canada to keep WSW winds up
around 5-10 knots overnight. This in turn should help keep
temperatures above the freezing mark across vast majority of the
CWA.

Northwest flow aloft will be the rule for the rest of the extended
period with a few different disturbances to keep an eye on through
the weekend and into early next week. Timing and track of these
shortwaves this far out is problematic to say the least and impacts
on sensible weather...particularly Saturday's event...will be large
so forecast uncertainty with this package is quite high heading into
the weekend.

First subtle NW flow shortwave looks to move through the region late
Thursday and Thursday night. While mid/upper level forcing for
ascent does not look particularly strong nor focused...strong low-
level warm/moist advection is expected to yield a round of showers
with the best chance of across the southern third of the forecast
area.

Medium-range guidance suggests a strong arctic high pressure system
to come into the northern CONUS on Friday with the closed low across
Hudson Bay moving southeastward toward the northeastern United
States. This cold/dry antecedant airmass will likely set the stage
for a late winter/early spring winter weather event somewhere over
the midsection of the country early this weekend. As alluded to
above...very uncertain forecast but this is something to watch
moving forward. 1200 UTC deterministic (and ensembalistic) guidance
has shifted further to the S/W with the track of the low-level
cyclone which puts the CWA within the cold sector increasing the
chances for wintry precipitation.

Below normal temperatures are likely this weekend with the coldest
morning likely on Sunday behind the system. Widespread low
temperatures in the 20s appear likely but these readings could be
lower depending on what happens on Saturday.

Yet another disturbance takes aim on the bi-state region on Monday
and may bring another round of precipitation. At this point...this
system looks further to the north and warmer and would likely yield
mostly if not all plain rain.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 553 PM CST Mon Mar 6 2017

Primary concern tonight is the line of strong thunderstorms
currently entering far northwest Missouri. Expect this line to
increase speed this evening as it continues to develop. Isolated
to widely scattered showers and thunderstorms are possible ahead
of the line as well. A compromise between radar trends and short
range model guidance indicate that the line will be entering our
far northwestern counties between 03Z and 04Z this
evening...continuing to the southeast at 35-45kts. The line should
be into east central Missouri by 05-07Z and across most of our
Ozark and south central Illinois counties by 08-11Z. Expect brief
low VFR and IFR vsbys with the strongest storms, as well as
scattered wind gusts in excess of 40kts. The cold front driving
this line will turn the wind to the west- northwest. Gusty west-
northwest flow and VFR conditions are expected through Tuesday.

SPECIFICS FOR KSTL:

Primary concern is the line of strong storms over northwest
Missouri at this time. The line is expected to reach Lambert
between 06-07Z. Until then, an isolated shower or thunderstorm may
affect the terminal. When the line reaches Lambert, a period of
MVFR and possibly IFR visibility in heavy rain is likely...with
wind gusts possibly in excess of 35-40kts...though am not
confident enough to include this in the tempo at this time.
Conditions should improve pretty rapidly after the storms pass.
The cold front behind the line will shift the wind to the west-
northwest and gusty wind and VFR conditions are expected behind
the front through Tuesday.

Carney

&&

.FIRE WEATHER...
Issued at 341 PM CST Mon Mar 6 2017

Very low humidity values of 15 to 20 percent along with strong
and gusty westerly winds across northeast, central, and east-
central Missouri as well as west-central IL. These conditions
will be conducive to high fire danger Tuesday afternoon. However,
there is plenty of uncertainty in fuel moisture levels given the
forecast for a round of showers and thunderstorms expected
tonight. If the fuels dry out sufficiently, a red flag warning may
need to be issued but given the aforementioned uncertainty with
respect to fuel moisture levels on Tuesday, a fire weather watch
was issued with this forecast package.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
     Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Shelby MO-Warren MO.

     Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-Moniteau
     MO-Monroe MO-Ralls MO-Shelby MO.

IL...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Pike
     IL.

     Wind Advisory until 6 PM CST this evening for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Mar 6, 3:52 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CST Mon Mar 6 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms will be possible tonight, mainly during the
evening and overnight hours. The primary severe threat will be
damaging winds, but there could also be large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a fire weather watch Tuesday afternoon due to very low
relative humidity values, gusty west winds, and drying fuels.

High fire danger is likely Wednesday afternoon for portions of
northeast Missouri and west-central Illinois due to low relative
humidity values, strong west southwest winds, and low fuel
moisture.

A rain/snow mix is likely late Friday night and early Saturday
morning, mainly across portions of northeastern Missouri and
west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

Gosselin

In the hours before

Local storm report, Mar 6, 7:48 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     NON-TSTM WND GST KLIEVER                 38.70N  92.50W
03/06/2017  M44 MPH          MONITEAU           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700222

CARNEY
Local storm report, Mar 6, 10:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             8 S HARRISBURG          39.03N  92.46W
03/06/2017  E0.75 INCH       BOONE              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700223

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:22 PM CSTTornado Warning Tornado observedLSXAdams, Brown30 min
Mar 6, 10:55 PM CSTSevere Thunderstorm WarningLSXPike50 min
Mar 7, 12:08 AM CSTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Montgomery52 min
Mar 7, 12:48 AM CSTSevere Thunderstorm WarningLSXMonroe, Saint Clair57 min
Mar 7, 12:55 AM CSTSevere Thunderstorm WarningLSXMacoupin, Montgomery39 min
Mar 7, 1:11 AM CSTTornado WarningLSXFayette, Montgomery21 min
Mar 7, 1:35 AM CSTSevere Thunderstorm WarningLSXClinton, Marion, Randolph, Saint Clair, Washington43 min
Mar 7, 4:00 AM CSTRed Flag WarningLSXAdams, Brown, Calhoun, Greene, Jersey, Pike15 hr
Mar 6, 9:33 PM CSTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby57 min
Mar 6, 9:42 PM CSTTornado Warning Tornado observedLSXKnox, Shelby28 min
Mar 6, 9:54 PM CSTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau66 min
Mar 6, 10:01 PM CSTTornado WarningLSXBoone, Moniteau29 min
Mar 6, 10:02 PM CSTTornado WarningLSXLewis, Marion, Shelby28 min
Mar 7, 12:00 AM CSTSevere Thunderstorm WarningLSXCrawford, Washington60 min
Mar 7, 12:34 AM CSTTornado WarningLSXJefferson26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.